MAUDE Adverse Event Report: SISTEMAS MEDICOS ALARIS, S.A. DE C.V. EXT SET SMALLBORE TBG W/4 FEMALE LL; INTRAVASCULAR ADMINISTRATION SET

SISTEMAS MEDICOS ALARIS, S.A. DE C.V. EXT SET SMALLBORE TBG W/4 FEMALE LL; INTRAVASCULAR ADMINISTRATION SET
Catalog Number 10015817
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Cardiac Arrest (1762); Hypoxia (1918)
Date of Event 02/09/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Date of birth: unknown.The patients age was used to determine a placeholder date.The initial reporter also notified the fda on 18 march, 2021.Medwatch report #: (b)(4).Report source other: medwatch report.Investigation summary: no product or photo was returned by the customer.The customer complaint of component damage - leak - crack with leak could not be verified due to the product not being returned for failure investigation.A device history record review for model 10015817 lot number 20095145 was performed.The search showed that a total of (b)(4) units in 1 lot number was built on 18sep2020.There were no quality notifications issued for the failure mode reported by the customer during the production build of this set.Investigation conclusion: this incident has been added to our database of reported incidents.Our business team regularly reviews the collected data for identification of emerging trends.Root cause description: due to no sample being received, an investigation could not be performed and a root cause could not be determined.
 
Event or Problem Description
It was reported that ext set smallbore tbg w/4 female ll was cracked and leaking.The following information was provided by the initial reporter: material #: 10015817, batch/lot #: 20095145.It was reported that the connection on the extension set was cracked and leaking.Verbatim: patient underwent cardiac arrest [date redacted].Patient initially underwent ventricular fibrillation arrest compressions were started immediately.Patient was noted have a normal glucose and istat blood test showed normal electrolytes.Patient was given approximately 2 rounds of epinephrine and one amp of bicarbonate empirically.Return of spontaneous circulation was achieved and the patient was noted to go into atrial fibrillation with rapid ventricular response and was given a load of amiodarone 150mg and converted to sinus.Patient remained hypotensive on levophed and vaso.He also was profoundly hypoxic and was started on inhaled nitric oxide along with maximal ventilator settings with a positive end-expiratory pressure of 17.Patient's blood pressure acutely dropped to 57/38 with mean arterial pressure of 44 at 1720.Several rn1s went into the room, maxed out levophed currently running on patient to 50mcg/min with no change to hemodynamics, increased levophed to loomcg/min with still no change.Md had rn push epinephrine and placed call to family to come see patient for end of life.Shortly after epinephrine was pushed, patient's blood pressure spiked to 230's/110s with mean arterial pressures m the 130s-140s rns in the room started to check the line the levophed was running through and found that the connection on the extension set was cracked and leaking and patient's bed was saturated underneath.The extension set was added to the patient's iv around [date redacted] after a code arrest event on the patient.The rn checking the line states that the iv was appropriately screwed onto the extension set and not on too tight.Other information about the patient that may have influenced the outcome of the event: admitted to the intensive care unit on vapotherm and a non-rebreather mask.Despite standard covid care, patient got worse and required intubation with mechanical ventilation two days later.Patient developed hypotension requiring pressors, and central line, arterial line were placed.Patient required paralytics, several rounds of pronmg.Ct, five days later was negative for pulmonary embolism and showed diffuse ground-glass opacity with some cystic changes that could be related to underlying emphysema or as a result of his infection.Was persistently febrile throughout hospitalization with negative cultures, so ct pan scan was performed on [date redacted] which did not show any obvious source of infection other than what was seen m his lungs and attributed to covid.Patient had a v-fib arrest on [date redacted ]without any obvious precipitating cause.Code lasted for approximately 4 minutes and when return of spontaneous circulation was obtained, patient had profound, prolonged hypoxia requiring paralytics, proning, inhaled nitric oxide.When stable enough, patient was taken for another ct and pe was once again ruled out, but increased consolidation of the lungs was seen.Ct head post code showed no acute changes.Trach was placed [date redacted].Sedatives/narcotics were held and he did not wake.Continued to have improved pulmonary function, but on neuro exam, had rare spontaneous eye opening.No spontaneous movements, no response to noxious stimuli.Mri was therefore ordered and performed on [date redacted].Results showed evidence of global hypoxic injury.Over next couple of days there was no improvement in mental status.Family felt that he would not want to be maintained on life support if there was little hope for a recovery that would allow him to care entirely for himself and live completely independently.We therefore moved to comfort care on [date redacted] and he passed away.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes, d10: returned to manufacturer on: 2021-04-16.H6: investigation summary: one sample was received for quality investigation.The customer complaint of component damage - crack with leak was verified by visual inspection.Evaluation of the returned sample indicated a leak from the female luer adapter.Further inspection under magnification revealed a crack in the female luer adapter.A device history record review for model 10015817 lot number 20095145 was performed.The search showed that a total of (b)(4) units in 1 lot number was built on 18sep2020.There were no quality notifications issued for the failure mode reported by the customer during the production build of this set.The root cause for this failure is identified as internal stresses created in the luer during the manufacturing process that makes it more susceptible to chemical and mechanical attacks.This incident has been added to our database of reported incidents.Our business team regularly reviews the collected data for identification of emerging trends.H3 other text : see h10.
 
Event or Problem Description

Brand Name
EXT SET SMALLBORE TBG W/4 FEMALE LL
Common Device Name
INTRAVASCULAR ADMINISTRATION SET
Manufacturer (Section D)
SISTEMAS MEDICOS ALARIS, S.A. DE C.V.
blvd. insurgentes no. 20351
parque industrial el florido
tijuana
MDR Report Key11674985
Report Number9616066-2021-50732
Device Sequence Number3052765
Product Code FPA
UDI-Device Identifier10885403234057
UDI-Public10885403234057
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K790108
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/18/2023
Device Catalogue Number10015817
Device Lot Number20095145
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2021
Initial Date Received by Manufacturer 03/18/2021
Supplement Date Received by Manufacturer07/29/2021
Initial Report FDA Received Date04/15/2021
Supplement Report FDA Received Date07/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age62 YR
Patient Weight94